Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 69, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 29, 2017, 8:23 PM CDT for Allen Parish, Evangeline Parish, Rapides Parish, Louisiana. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2017, 8:23 PM CDT (01:23 UTC)
- Expired
- Apr 29, 2017, 9:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Allen Parish, LA, Evangeline Parish, LA, Rapides Parish, LA
The radar
The Ft Polk radar (KPOE), 60 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 8:52 PM CDT | HAIL 1 | Oberlin, LA | HAM RADIO OPERATOR REPORTED QUARTER SIZED HAIL IN OBERLIN. |
| Apr 29, 8:55 PM CDT | HAIL 1.5 | Oberlin, LA | PUBLIC REPORTED PINGPONG BALL SIZED HAIL NEAR OBERLIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3254 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 26.7
The text
As transmitted.
832
WUUS54 KLCH 300123
SVRLCH
LAC003-039-079-300215-
/O.NEW.KLCH.SV.W.0069.170430T0123Z-170430T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
823 PM CDT SAT APR 29 2017
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
South central Rapides Parish in central Louisiana...
Central Evangeline Parish in central Louisiana...
Eastern Allen Parish in southwestern Louisiana...
* Until 915 PM CDT
* At 823 PM CDT, a severe thunderstorm was located over Oberlin,
moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Oakdale, Mamou, Oberlin, Glenmora, Turkey Creek, Pine Prairie,
Bayou Chicot, Chicot State Park, Allen Parish Airport, Beaver,
Bond, St. Landry, Forest Hill and Mcnary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3050 9269 3067 9285 3112 9257 3083 9223
TIME...MOT...LOC 0123Z 229DEG 39KT 3063 9276
HAIL...1.50IN
WIND...60MPH
$$
Rua1 follow-up statement
903
WWUS54 KLCH 300205
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
905 PM CDT SAT APR 29 2017
LAC003-039-079-300215-
/O.CON.KLCH.SV.W.0069.000000T0000Z-170430T0215Z/
Rapides LA-Evangeline LA-Allen LA-
905 PM CDT SAT APR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTH CENTRAL RAPIDES...NORTHWESTERN EVANGELINE AND NORTHEASTERN
ALLEN PARISHES...
At 904 PM CDT, a severe thunderstorm was located over Allen Parish
Airport, or 7 miles south of Oakdale, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Oakdale, Glenmora, Allen Parish Airport, Beaver, Bond, Forest Hill
and Mcnary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3064 9264 3070 9278 3108 9253 3094 9236
TIME...MOT...LOC 0204Z 214DEG 35KT 3072 9268
HAIL...1.50IN
WIND...60MPH
$$
RuaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:45 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 29, 6:45 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
645 PM CDT Sat Apr 29 2017
.DISCUSSION...
For the 30/00Z TAF Issuance.
&&
.AVIATION...
Low level jet continues to funnel into the storm system over the
Southern Plains. Therefore, southerly winds sustained around 20
knots with gusts to around 30 knots will persist into the
overnight. These south winds will continue to bring in Gulf
moisture, that will trapped underneath a cap, with mainly MVFR
ceiling also persisting into the overnight, with scattered showers.
Regional radar shows storms coalescing into a line along the I-35
corridor of central Texas ahead of a cold front. This cold front
will accelerate across the region tonight and early Sunday. Tried
to time this front that will likely bring a squall line of storms
based on early trends and hi-res solutions. This will bring the
activity to KBPT between 08-11Z...KLCH 09-12Z...KAEX
10-13Z...KLFT/KARA between 12-15Z. After the line passes, winds
will shift to the northwest, with ceilings and shower activity
gradually ending by late morning into the early afternoon.
Rua
&&
.PREV DISCUSSION... /issued 353 PM CDT Sat Apr 29 2017/
DISCUSSION...
Strong and gusty gradient winds will continue through this evening
before decreasing after sunset. However, winds are expected to
remain elevated for areas along and south of I-10 through tomorrow
morning. Therefore, no adjustments to the timing or the area of
the Wind Advisories were made this afternoon.
A cold front is forecast to move through the region resulting in
thunderstorms be likely late tonight and through the day on
Sunday. Sufficient instability and shear indicate that the
thunderstorms could be strong to severe. Given the strong wind
fields in place over the region, the primary threat would be
damaging winds; but, large hail and one or two tornadoes cannot be
ruled out. The main line is expected to be approaching Southeast
Texas around midnight. The primary time for heaviest thunderstorms
from Lake Charles west will be from after midnight through mid
morning Sunday. For areas east of Lake Charles, the main
timeframe for heaviest thunderstorms will be from early Sunday
morning through late Sunday afternoon.
Given the depth of warm cloud layer and PWAT values in excess of
the 90th percentile for this time of year, thunderstorms tonight
and tomorrow will be efficient rainfall producers. However, the
convective line is forecast to be progressive enough to limit the
flooding threat with this system. A widespread one to three inches
of rainfall with locally heavier amounts are expected through
Sunday night.
Drier conditions will be ushered in behind the cold front on
Sunday. The next system will approach the region Wednesday into
Thursday bringing likely rainfall chances again. In addition to
the rainfall, cooler temperatures are expected for the end of the
week into the weekend.
MARINE...
STRONG AND GUSTY SOUTHERLY WINDS WILL CONTINUE AS A COLD FRONT
APPROACHES THE AREA. SEAS OF 10 TO 12 FEET ARE EXPECTED ACROSS THE
OUTER COASTAL WATERS WITH 6 TO 9 FEET ACROSS THE NEARSHORE
WATERS. THIS STRONG SOUTHERLY FLOW WILL ALSO RESULT IN ABOVE
NORMAL TIDE READINGS THE NEXT FEW HIGH TIDE CYCLES. IN ADDITION TO
THE STRONG WINDS AND SEAS, WIDESPREAD SHOWERS AND THUNDERSTORMS
WILL MOVE THROUGH THE COASTAL WATERS LATE TONIGHT INTO SUNDAY
AFTERNOON AS THE FRONT PUSHES THROUGH THE AREA. BEHIND THE FRONT
WINDS WILL TURN NORTHWESTERLY AND SUBSIDE.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 67 74 51 80 / 100 100 10 0
LCH 66 76 53 81 / 100 80 10 0
LFT 74 78 56 82 / 40 100 10 0
BPT 64 76 52 81 / 100 50 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 7 AM CDT Sunday for LAZ041-042-073-074.
Coastal Flood Advisory until 9 PM CDT this evening for LAZ041-
052-073-074.
Wind Advisory until 9 PM CDT this evening for LAZ027>033-043>045.
Wind Advisory until 11 AM CDT Sunday for LAZ052>055.
TX...Wind Advisory until 7 AM CDT Sunday for TXZ215-216.
Coastal Flood Advisory until 9 PM CDT this evening for TXZ215.
Wind Advisory until 9 PM CDT this evening for TXZ180-201-259>262.
GM...Small Craft Advisory until 4 PM CDT Sunday for GMZ435-450-452-
455-470-472-475.
Small Craft Exercise Caution from Sunday afternoon through late
Sunday night for GMZ450-452-455-470-472-475.
Small Craft Advisory until 10 AM CDT Sunday for GMZ430-432.
Small Craft Exercise Caution from Sunday morning through Sunday
afternoon for GMZ430-432.
&&
AVIATION...07Hazardous weather outlook, Apr 29, 4:56 AM CDT, 15 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 456 AM CDT Sat Apr 29 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 301000- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 456 AM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight A Coastal Flood Warning for minor flooding as strong winds pile up water along the coast this morning. Otherwise strong and gusty winds today over southeast Texas and southern Louisiana. A Wind Advisory has been posted through Sunday morning as a cold front will make it's way down into the region. Scattered to numerous showers and thunderstorms expected to develop out ahead of the front. There is a chance that some storms may become severe with the main threat hail and winds. Heavy rains will also accompany these storms. Storms will draw to a close Sunday afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rains ending Sunday evening as drier air spills in from the northwest. Cooler and drier air will start out the week but rains return by midweek as another front will makes it's presents felt. The front comes through on Thursday morning with the region expected to dry out for the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. GMZ430-432-435-450-452-455-470-472-475-301000- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 456 AM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Small Craft Advisory for today into tonight as winds and seas will remain elevated with the approach a cold front from the northwest. Showers and thunderstorms expected through Sunday ending behind the wind shift. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winds expected to swing around to the northwest late Sunday morning as the front moves through with showers tapering off. Winds are expected to begin relaxing with seas falling Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Apr 29, 7:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
749 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 2 N MOSS BLUFF 30.33N 93.20W
04/29/2017 E1.75 INCH CALCASIEU LA NWS EMPLOYEE
NWS EMPLOYEE REPORTED GOLF BALL SIZED HAIL NEAR MOSS
BLUFF.
&&
RACKLEYLocal storm report, Apr 29, 7:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
757 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL SSW PITKIN 30.94N 92.94W
04/29/2017 E1.00 INCH VERNON LA PUBLIC
PUBLIC REPORTED QUARTER SIZED HAIL NEAR STROTHERS COUNTRY
STORE.
&&
RACKLEYSpecial weather statement, Apr 29, 7:58 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
758 PM CDT SAT APR 29 2017
LAZ031-041-042-300130-
Calcasieu LA-Jefferson Davis LA-Allen LA-
758 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON DAVIS...EAST
CENTRAL CALCASIEU AND SOUTHEASTERN ALLEN PARISHES UNTIL 830 PM CDT...
At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayes, moving northeast at 50 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Welsh, Iowa, Kinder, Oberlin, Elton, Fenton, Hayes, Pine Island,
Lacassine and Bell City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3014 9306 3065 9283 3055 9259 3052 9262
3051 9261 3048 9263 3046 9262 3046 9261
3045 9261 3006 9288
TIME...MOT...LOC 0057Z 206DEG 45KT 3017 9294
TinglerLocal storm report, Apr 29, 8:01 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
801 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL SULPHUR 30.23N 93.36W
04/29/2017 M1.00 INCH CALCASIEU LA NWS EMPLOYEE
NWS METEOROLOGIST REPORTED QUARTER SIZED HAIL IN SULPHUR.
&&
RACKLEYLocal storm report, Apr 29, 8:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
804 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL REEVES 30.52N 93.04W
04/29/2017 E1.00 INCH ALLEN LA PUBLIC
PUBLIC REPORTED NICKEL TO QUARTER SIZED HAIL IN REEVES.
&&
RACKLEYLocal storm report, Apr 29, 8:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
810 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 5 WSW LAKE CHARLES 30.17N 93.27W
04/29/2017 E1.00 INCH CALCASIEU LA PUBLIC
PUBLIC REPORTED ESTIMATED QUARTER SIZED HAIL IN SW LAKE
CHARLES VIA SOCIAL MEDIA.
&&
RACKLEYThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:04 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 41 min |
| Apr 29, 7:30 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Vernon | 41 min |
| Apr 29, 7:35 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Jefferson Davis, Rapides, Vernon | 55 min |
| Apr 29, 7:58 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 32 min |
| Apr 29, 8:44 PM CDT | Special Weather Statement | LCH | Rapides | 31 min |
| Apr 29, 9:10 PM CDT | Special Weather Statement | LCH | Acadia, Saint Landry | 50 min |
| Apr 29, 9:14 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Evangeline, Rapides | 46 min |
| Apr 30, 12:38 AM CDT | Special Weather Statement | LCH | Allen, Jefferson Davis | 52 min |
| Apr 30, 12:58 AM CDT | Special Weather Statement | LCH | Beauregard, Vernon | 47 min |
| Apr 30, 1:24 AM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Avoyelles, Cameron, Evangeline, Jefferson Davis and 4 more | 66 min |
| Apr 30, 1:30 AM CDT | Severe Thunderstorm Warning | LCH | Vernon | 45 min |
| Apr 30, 2:34 AM CDT | Severe Thunderstorm Warning | LCH | Acadia, Evangeline, Saint Landry | 41 min |
| Apr 30, 2:45 AM CDT | Areal Flood Advisory | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 2 hr |
| Apr 30, 2:51 AM CDT | Special Weather Statement | LCH | Avoyelles | 39 min |
| Apr 30, 2:54 AM CDT | Severe Thunderstorm Warning | LCH | Acadia, Jefferson Davis | 21 min |
| Apr 30, 3:13 AM CDT | Flash Flood Warning | LCH | Acadia, Allen, Avoyelles, Calcasieu, Evangeline, Jefferson Davis and 1 more | 5 hr |
| Apr 30, 3:16 AM CDT | Special Weather Statement | LCH | Acadia, Avoyelles, Cameron, Evangeline, Jefferson Davis | 59 min |
| Apr 30, 3:20 AM CDT | Special Weather Statement | LCH | Allen, Beauregard, Rapides | 55 min |
| Apr 30, 3:42 AM CDT | Severe Thunderstorm Warning | LCH | Acadia, Avoyelles, Evangeline, Saint Landry | 63 min |
| Apr 30, 4:26 AM CDT | Special Weather Statement | LCH | Acadia, Allen, Avoyelles, Evangeline, Jefferson Davis, Lafayette and 2 more | 64 min |
| Apr 30, 5:29 AM CDT | River Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 8 days |
| Apr 30, 5:29 AM CDT | River Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 11 days |
| Apr 30, 5:42 AM CDT | Special Weather Statement | LCH | Acadia, Avoyelles, Evangeline, Jefferson Davis, Rapides, Saint Landry | 48 min |
| Apr 30, 6:10 AM CDT | Flash Flood Warning | LCH | Avoyelles, Rapides | 4 hr |
| Apr 30, 6:33 AM CDT | Special Marine Warning | LCH | 87 min | |
| Apr 30, 6:35 AM CDT | Severe Thunderstorm Warning | LCH | Acadia, Avoyelles, Cameron, Evangeline, Lafayette, Saint Landry and 1 more | 55 min |
| Apr 30, 7:04 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary, Vermilion | 71 min |
| Apr 30, 7:42 AM CDT | Special Marine Warning | LCH | 2 hr | |
| Apr 30, 8:19 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin, St. Mary | 41 min |
| Apr 30, 8:24 AM CDT | Special Marine Warning | LCH | 66 min | |
| Apr 30, 8:38 AM CDT | Areal Flood Warning | LCH | Acadia, Allen, Avoyelles, Calcasieu, Evangeline, Jefferson Davis and 1 more | 6 hr |
| Apr 30, 8:58 AM CDT | Severe Thunderstorm Warning | LCH | Saint Martin, St. Mary | 47 min |
| Apr 30, 9:25 AM CDT | Special Marine Warning | LCH | 35 min | |
| Apr 30, 9:40 AM CDT | Special Marine Warning | LCH | 65 min | |
| Apr 30, 10:13 AM CDT | Areal Flood Warning | LCH | Avoyelles, Rapides | 6 hr |
| Apr 30, 3:16 PM CDT | Areal Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 6 hr |
| Apr 30, 4:05 PM CDT | Small Craft Advisory | LCH | 7 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.